Alert archive / Montana / Red Flag Warnings in 2017

Red Flag Warning 1, NWS Glasgow, MT

May 23, 20178 counties in Montana

NWS Glasgow, MT issued this red flag warning at May 23, 2017, 1:18 PM MDT for 8 counties in Montana. It took effect at May 24, 2017, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 23, 2017, 1:18 PM MDT (19:18 UTC)
In effect from
May 24, 2017, 12:00 PM MDT
Expired
May 24, 2017, 8:47 PM MDT
In force
9 hr
Issued by
NWS Glasgow, MT

Counties Daniels County, MT, Garfield County, MT, McCone County, MT, Petroleum County, MT, Phillips County, MT, Roosevelt County, MT, Sheridan County, MT, Valley County, MT

The radar

The Glasgow radar (KGGW), 27 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 7.3 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2017-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2017-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2280 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this red flag warning went out at May 23, 10:20 AM MDT, 2 hours 58 minutes earlier.

Area forecast discussion, May 23, 10:20 AM MDT, 2 hours 58 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Glasgow MT
1020 AM MDT Tue May 23 2017

Updated for Aviation discussion...

.SHORT TERM...for northeast Montana...today through Thu...

Sent an update this morning to reflect the latest thinking based
on near and short term model consensus. Expecting mostly sunny
skies this morning to become partly cloudy as Pacific moisture
streams up and around the high pressure ridge currently over the
region. Winds will be light or calm early, then increase from the
south around 10 to 12 mph. A very nice day leading up to a very
windy change in the weather by tomorrow.

BMickelson

Previous short term discussion: Warm and dry weather conditions
are expected for today as an upper level ridge advances across the
region with rising heights. Overall expect highs to reach well
into the 70s by late this afternoon along with an abundance in
sunshine.

The ridge axis will shift downstream of the CWA as the next low
pressure system approaches from the west on Wednesday. This system
will push a cold front through the area with a chance for showers
and general thunderstorms, particularly in the afternoon. Tight
pressure gradient with this storm system also supports gusty west
winds developing which will cause hazardous boating conditions on
Fort Peck Lake. Do expect a Lake Wind Advisory will be issued at
some point to cover associated impacts. Questions exist with
regard to winds across Phillips County. Will they be very strong
and gusty in nature or will they reach high wind criteria. The 00z
NAM solution is a little further north with the storm track, but
the latest GFS still supports near high winds for especially the
usually windy locations such as the Malta South DOT site. Given
these arguments will let the High Wind Watch ride and future
shifts can decide on the upgrade.

Maliawco

.LONG TERM...Thu night through Tue...

Main feature for midweek on continues to be a strong upper low
swinging across western Canada. By Wednesday night all the models
have the stacked low over southern Saskatchewan with precipitation
wrapping around into the northern zones. Strong winds are also
expected on Thursday with the tight gradient as the low moves
toward Manitoba. Lake Wind Advisory is likely for Fort Peck Lake
with some potential for winds reaching High Wind criteria.

Remainder of the forecast period will feature northwest flow
between upper ridge building over the west coast states and upper
trof settling over the Great Lakes. Slightly unstable flow will
produce the occasional shower. The best chance for rain is
expected on Sunday with a stronger shortwave sliding into the
Great Lakes trof.

Ebert

&&

.AVIATION...

Flight Category:

VFR

Synopsis: High pressure will be over the region today...followed
by a deep low pressure system along the front range of the
Canadian an northern rockies. Today forecast winds from the south
at 5 to 15 kts. SE winds increasing overnight into 10 to 20 kts
range with gusts to 25kts...then SE TO SW winds in the morning
increase to 15 to 30kts with gusts from 30 to 45 kts.

TC

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from Wednesday morning through Wednesday evening
for Central and Southeast Phillips...Northern Phillips...
Southwest Phillips.

&&

weather.gov/glasgow
Hazardous weather outlook, May 23, 3:15 AM MDT, 10 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Glasgow MT
315 AM MDT Tue May 23 2017

MTZ016-017-021>023-059-060-240915-
Central and Southeast Phillips-Central and Southern Valley-
Petroleum-Garfield-McCone-Northern Phillips-Southwest Phillips-
315 AM MDT Tue May 23 2017

This Hazardous Weather Outlook is for portions of northeast
Montana.

* Hazard: Strong and potentially damaging winds are possible across
  Phillips County. Gusty winds are also expected across Fort Peck
  Lake, leading to boating concerns.

* Timing: Wednesday morning through early evening.

* Wind: West winds of 35 to 45 mph with gusts to 55 mph are
  expected across Phillips County. Winds across the Fort Peck Lake
  area will range from 20 to 30 mph with gusts to 40 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 2:34 PM MDTHigh Wind WarningGGWGarfield, Petroleum, Phillips, Valley30 hr

Nearby

Red Flag Warnings in Montana, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.